Kentucky, 2012Flooding in Kentucky, January 27, 2012
January 27, 2012 · NWS ILN · 4 events in 4 counties and zones
Low pressure tracking over the region brought heavy rain to parts of northern Kentucky during the evening hours of January 26th and into the morning of the 27th. This produced flooding during the early morning hours of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking over the region brought heavy rain to parts of northern Kentucky during the evening hours of January 26th and into the morning of the 27th. This produced flooding during the early morning hours of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 27, 12:29 AM EST, 17 minutes earlier.
Area forecast discussion, Jan 27, 12:29 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 AM EST FRI JAN 27 2012
.SYNOPSIS...
LOW PRESSURE CONTAINING COPIOUS MOISTURE WILL PASS ACROSS THE OHIO
VALLEY TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY.
A PAIR OF WEATHER DISTURBANCES TRAVELING THROUGH THE GREAT LAKES
WILL RESULT IN SOME SHOWERS ON SATURDAY AND SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LOW PRESSURE OVER SOUTHWEST OHIO WILL TRACK NEAR THE I-71 CORRIDOR
THIS EVENING INTO EARLY MORNING BASED ON LATEST RUC/HRRR GUIDANCE.
MODERATE TO LOCALLY HEAVY RAIN WILL THUS FALL IN THIS CORRIDOR.
WILL CONTINUE WITH THE FLOOD WATCH UNTIL MIDNIGHT. MODELS
CONTINUE TO ADVERTISE A DEFORMATION AREA OF PCPN ROTATING THROUGH
THE REGION LATE TONIGHT INTO FRIDAY MORNING IN ASSOCIATION WITH A
COLD FRONT AND MID LVL TROF. 00Z NAM-WRF HAS BACKED OFF ON THE
TRANSITION TIME FROM RAIN TO SNOW WHICH IS CRITICAL IN TERMS OF
HOW MUCH SNOW WILL FALL. HAVE TRIMMED BACK SNOW AMOUNTS SOME...NOW
GOING LESS THAN AN INCH FROM CARROLLTON...TO CVG...TO ILN...TO
CMH AND POINTS NW TO WEST CENTRAL OHIO.
TEMPERATURES OVERNIGHT WILL BE NON DIURNAL BUT SHOULD BOTTOM OUT
INTO THE LOWER 30S NW TO THE MID UPPER 30S FAR SE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
PCPN WILL BE EXITING THE REGION FRIDAY MORNING AS MID LVL TROF
PULLS AWAY. ANY LINGERING SNOW OR RAIN/SNOW MIX SHOULD COME TO AN
END BY AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS WILL BE A FEW TENTHS
OF AN INCH AT BEST. AM CONCERNED THAT POST FRONTAL LOW LEVEL
MOISTURE MAY BE SLOW TO CLEAR AND HAVE SIDED WITH A SLOWER
CLEARING TREND OF LOW LEVEL CLOUDS.
SURFACE HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY REGION
FRIDAY EVENING. THIS WILL BE BRIEF AS DIGGING S/WV ENERGY WILL
MOVE TOWARD THE GREAT LAKES BY SATURDAY MORNING AS THE HIGH
QUICKLY SLIDES TO THE EAST. S/WV WILL BE ASSOCIATED WITH AN
ATTENDANT COLD FRONT. RIGHT NOW...IT LOOKS LIKE THERE WILL BE
ENOUGH MOISTURE AND DYNAMICS FOR RAIN AND/OR SNOW SHOWERS ACRS THE
FORECAST AREA STARTING IN THE WEST TOWARD SUNRISE SATURDAY MORNING
AND ACROSS THE REMAINDER OF THE REGION FOR THE REMAINDER OF THE
MORNING. ATTM...A QUICK INCH OF SNOW MAY BE POSSIBLE FOR NRN
ZONES WITH A HALF INCH OR LESS ELSEWHERE. AIRMASS WILL QUICKLY DRY
OUT DURING SATURDAY AFTERNOON...RESULTING IN A CLEARING TREND.
TEMPERATURES WILL BE NON DIURNAL BUT SHOULD RANGE FROM THE MID TO
UPPER 30S.
A RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR
SATURDAY EVENING AND WILL THEN MOVE QUICKLY OFF TO THE EAST
OVERNIGHT AS A DIGGING UPR TROF APPROACHES THE REGION FROM THE NW.
CLOUDS WILL BE ON THE INCREASE AS WELL AS A CHANCE OF SNOW SHOWERS
ENTERING THE NW ZONES TOWARD MORNING. HAVE CONTINUED WITH NON
DIURNAL TEMPERATURES WITH LOWS BOTTOMING OUT IN THE LOWER TO MID
20S SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUNDAY WILL BEGIN WITH THE CWA NEAR THE BASE OF A RATHER LARGE UPPER
TROUGH...WITH A SURFACE TROUGH ALSO MOVING EAST THROUGH THE GREAT
LAKES. WILL CONTINUE A CHANCE OF SNOW...PRIMARILY IN THE NORTH...AS
THIS FEATURE PASSES. WITH THE DOME OF COLDEST AIR OVER THE REGION
FOR SUNDAY AND SUNDAY NIGHT...TEMPERATURES WILL BE AT THE COLDEST OF
THE ENTIRE EXTENDED FORECAST PERIOD.
AS THE TROUGHING TURNS TO RIDGING ALOFT...SURFACE HIGH PRESSURE WILL
MOVE INTO THE DEEP SOUTH ON MONDAY. THIS WILL ALLOW FOR LOW LEVEL
FLOW TO TURN SOUTHERLY...ALLOWING TEMPERATURES TO WARM UP ABOVE
CLIMATOLOGY YET AGAIN. ENERGY PUSHING IN FROM THE PACIFIC WILL SPUR
THE DEVELOPMENT OF THE NEXT WEATHER DISTURBANCE FOR THE REGION...AND
SIGNIFICANT DISCONTINUITIES REMAIN IN THE MODEL DEPICTIONS OF THIS
PART OF THE PATTERN. WHAT IS CERTAIN IS THAT EVENTUALLY...A SURFACE
LOW WILL DEVELOP AND MOVE ACROSS THE GREAT LAKES. THIS WILL PLACE
THE CWA WELL INTO THE WARM SECTOR...CAUSING PRECIPITATION WITH THIS
SYSTEM TO FALL SOLELY AS RAIN. DEPENDING ON THE MAGNITUDE OF THE
WARM AIR...THUNDER IS NOT OUT OF THE QUESTION...BUT THIS HAS NOT
BEEN EXPLICITLY FORECAST AS OF YET.
AT SOME POINT BETWEEN TUESDAY NIGHT AND WEDNESDAY NIGHT...A COLD
FRONT WILL CROSS THROUGH THE REGION. THE FOCUS FOR PRECIPITATION
WILL BE AHEAD OF THIS FRONT. AS MENTIONED...TIMING IS STILL IN
QUESTION WITH THIS SYSTEM. A HIGHER POP FORECAST WILL LIKELY BE
NEEDED FOR THIS TIME FRAME...ONCE THE DETAILS ARE A LITTLE MORE
CLEAR.
MODEL SOLUTIONS ARE HIGHLY DIVERGENT AFTER THE PASSAGE OF THIS
SYSTEM ON WEDNESDAY NIGHT...LEAVING LITTLE TO NO CONFIDENCE IN THE
FORECAST FOR THURSDAY AND BEYOND.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
LOW TRACKING ACROSS THE EASTERN TAF SITES WILL CONTINUE TO PRODUCE
WIDESPREAD IFR CIGS ACROSS ALL OF OUR TERMINALS THROUGH FRIDAY
MORNING. VSBYS WILL TEMPORARILY IMPROVE OVER THE NEXT FEW HOURS
UNTIL A COLD FRONT ARRIVES LATE TONIGHT. AS THE COLD FRONT PASSES
...WINDS WILL PICK UP FOR A BRIEF PERIOD OF TIME. VSBYS ARE
EXPECTED TO DETERIORATE AFTER FRONTAL PASSAGE...WITH IFR
CONDITIONS CURRENTLY OFF TO OUR WEST IN ILLINOIS AND INDIANA THAT
WILL SPREAD ACROSS OUR AREA. THESE IFR VSBYS WILL LIKELY PERSIST
FROM LATE TONIGHT THROUGH THE LATE MORNING HOURS. IN
ADDITION...AFTER THE COLD FRONT PASSES...THERE MAY BE A BRIEF
CHANGEOVER OF LIGHT RAIN TO LIGHT SNOW. THE CURRENT TIMING OF THIS
CHANGEOVER APPEARS TO BE AROUND SUNRISE.
CIGS SHOULD LIFT...AND VSBYS WILL IMPROVE BY THE EARLY AFTERNOON
AS THE COLD AIR SCOURS OUT THE LOWEST FEW THOUSAND FEET OF THE
ATMOSPHERE.
OUTLOOK...MVFR CIGS/VSBYS POSSIBLE IN SNOW ON SATURDAY AND AGAIN
SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HATZOS
AVIATION...LATTO
Hazardous weather outlook, Jan 27, 12:33 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 AM EST FRI JAN 27 2012
INZ050-058-059-066-OHZ026-034-035-042>046-051>054-060>062-280545-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-
1233 AM EST FRI JAN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
RAIN WILL CHANGE TO SNOW OVERNIGHT AS COLDER AIR FILTERS INTO THE
REGION BEHIND A DEPARTING LOW PRESSURE SYSTEM. AN INCH OR LESS
OF SNOW ACCUMULATION WILL BE POSSIBLE...ESPECIALLY ON GRASSY
SURFACES.
IN ADDITION...AREA STREAMS WILL CONTINUE TO RUN HIGH ACROSS PARTS OF THE AREA
DUE TO THE RAINFALL OVER THE LAST 24 HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ073>075-080-KYZ089>100-OHZ055-056-063>065-070>074-077>082-088-
280545-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
1233 AM EST FRI JAN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
AREA STREAMS WILL CONTINUE TO RUN HIGH ACROSS PARTS OF THE AREA
DUE TO THE RAINFALL OVER THE LAST 24 HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 26, 10:14 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1014 PM EST THU JAN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HEAVY RAIN LIBERTY TOWNSHIP 39.40N 84.41W
01/26/2012 M1.53 INCH BUTLER OH PUBLIC
STORM TOTAL SO FAR.
1009 PM HEAVY RAIN 3 SSE BEAVERCREEK 39.69N 84.04W
01/26/2012 M1.36 INCH GREENE OH PUBLIC
1.36 STORM TOTAL. 0.23 IN PAST HOUR.
&&
SNYDERLocal storm report, Jan 26, 10:23 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1023 PM EST THU JAN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HEAVY RAIN GLENDALE 39.27N 84.46W
01/26/2012 M1.58 INCH HAMILTON OH PUBLIC
1.58 STORM TOTAL, 1.52 SINCE MIDNIGHT. RELAYED BY MEDIA.
&&
SNYDERLocal storm report, Jan 26, 11:29 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1129 PM EST THU JAN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM FLOOD 4 SE SPRINGFIELD 39.88N 83.74W
01/26/2012 CLARK OH TRAINED SPOTTER
8-12 INCHES OF WATER FLOWING ACROSS MITCHELL ROAD FROM
ONE FIELD TO ANOTHER. THIS LOCATION TYPICALLY FLOODS
DURING HEAVY RAIN.
&&
SNYDERLocal storm report, Jan 27, 12:06 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 AM EST FRI JAN 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 SSE WILMINGTON 39.42N 83.81W
01/27/2012 M1.66 INCH CLINTON OH OFFICIAL NWS OBS
24 HOUR TOTAL
&&
SNYDERLocal storm report, Jan 27, 12:12 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1212 AM EST FRI JAN 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 4 W ROCKBRIDGE 39.58N 82.60W
01/27/2012 M1.32 INCH HOCKING OH TRAINED SPOTTER
24 HOUR TOTAL
&&
SNYDERLocal storm report, Jan 27, 12:29 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 AM EST FRI JAN 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 1 NW SPRINGFIELD 39.94N 83.81W
01/27/2012 M1.78 INCH CLARK OH TRAINED SPOTTER
STORM TOTAL
&&
SNYDERFlood, Gallatin
- When
- January 27, 12:46 AM EST to 1:46 AM EST
- Where
- Gallatin County, Warsaw to 0.62 mi E of Warsaw
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.780, -84.880
Minor flooding was reported along Highway 42 due to heavy rain.
Flood, Pendleton
- When
- January 27, 12:49 AM EST to 1:49 AM EST
- Where
- Pendleton County, Boston to Knoxville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.750, -84.350
Some road closures were still reported in the area due to high water caused by earlier rainfall.
Flood, Boone
- When
- January 27, 12:55 AM EST to 1:55 AM EST
- Where
- Boone County, 0.79 mi WNW of Limaburg to 1.3 mi S of Idlewild
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.023, -84.694
Standing water was reported on several roadways in the area due to recent heavy rain.
Flood, Campbell
- When
- January 27, 1:02 AM EST to 2:02 AM EST
- Where
- Campbell County, Alexandria to 0.65 mi W of Oneonta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.970, -84.380
Several rural roads in the county were reported closed due to high water caused by recent heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, January 27, 2012$30,000 · EF1 · 1 event
- Flooding in Ohio, January 27, 2012$70,000 · 4 events
- Strong Wind in New Jersey, January 27 to 28, 2012$15,000 · 14 events
- Flood in Pennsylvania, January 27, 2012$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 27, 201213 events
- Winter Weather in Missouri, January 27, 201211 events
- Winter Storm and Heavy Snow in Maine, January 27 to 28, 201210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 27, 20127 events
- High Wind and Strong Wind in California, January 27 to 28, 2012$5,000 · 71 kt wind · 6 events
- High Wind in California, January 27 to 28, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, January 27 to 28, 2012$5,000 · 5 events
- Strong Wind in Maryland, January 27, 2012$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362071, 362072, 362073, 362074.